• In a patient with recurrent episodes of severe mania, classical manifestations of myasthenia gravis developed for the first time during treatment with lithium carbonate. Four episodes were recorded in which the appearance of progressive weakness coincided with subacute or long-term lithium carbonate administration during periods of psychiatric remission. In each instance, neurologic symptoms were ameliorated or disappeared shortly after the drug was discontinued or its dosage was reduced. There was no evidence of lithium carbonate toxicity or electrolyte disturbances at any time during treatment.
Based on a literature review of animal studies and related clinical reports, a mechanism of peripherally mediated neuromuscular cholinergic insufficiency is proposed. In addition, the differential diagnosis of muscle weakness during lithium carbonate administration is discussed.
Neil JF, Himmelhoch JM, Licata SM. Emergence of Myasthenia Gravis During Treatment With Lithium Carbonate. Arch Gen Psychiatry. 1976;33(9):1090–1092. doi:10.1001/archpsyc.1976.01770090080007
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: